J Pediatr Infect Dis 2018; 13(01): 075-077
DOI: 10.1055/s-0037-1601050
Case Report
Georg Thieme Verlag KG Stuttgart · New York

Hepatic Encephalopathy in Malaria or Artesunate Toxicity: A Dilemma in Diagnosis

K. G. Gopakumar
Department of Paediatrics, Kasturba Medical College, Manipal University, Mangalore, India
,
Kiran Baliga
Department of Paediatrics, Kasturba Medical College, Manipal University, Mangalore, India
,
Murali Keshav
Department of Paediatrics, Kasturba Medical College, Manipal University, Mangalore, India
,
Santharam Baliga
Department of Paediatrics, Kasturba Medical College, Manipal University, Mangalore, India
› Author Affiliations
Further Information

Publication History

17 December 2016

13 February 2017

Publication Date:
21 March 2017 (eFirst)

Abstract

Malaria remains an overwhelming problem with around 214 million cases reported worldwide each year. It remains a major health problem in the tropical developing countries and India accounts for 70% of the total malaria incidence in the Southeast Asia region. Even though, artesunate, a novel drug used in the treatment of chloroquine-resistant cases of Plasmodium falciparum infection causes transient transaminitis (elevation of alanine and aspartate transaminases), hepatitis and hepatic encephalopathy are very rare. We encountered a child with falciparum malaria, who accidently ingested artesunate tablets (16 mg/kg) and developed hepatic encephalopathy with clinical and biochemical improvement in a matter of 4 to 5 days. There are only a few reports of children with malaria developing hepatic encephalopathy, with or without coinfection with hepatotropic viruses. Also, there are no reports of hepatic encephalopathy secondary to artesunate overdose, creating a dilemma in diagnosis and management.